Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 110, NWS Grand Forks, ND

July 25, 2006Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 25, 2006, 4:09 PM CDT for Cass County, North Dakota. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2006, 4:09 PM CDT (21:09 UTC)
Expired
Jul 25, 2006, 5:15 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 60 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:25 PM CDTHAIL 0.883 Ne Arthur, ND
Jul 25, 4:55 PM CDTTSTM WND GST 60West Fargo, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 3:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 252109
SVRFGF
NDC017-252215-
/O.NEW.KFGF.SV.W.0110.060725T2109Z-060725T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
409 PM CDT TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 515 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED NEAR
  ARTHUR...OR 25 MILES NORTHWEST OF FARGO...MOVING TO THE SOUTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMENIA AT 420 PM CDT
  PROSPER AT 435 PM CDT
  MAPLETON AT 440 PM CDT
  7 MILES NORTHEAST OF DURBIN AT 445 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4724 9716 4716 9739 4666 9708 4676 9679

$$

HOPPES
3 follow-up statements
000 
WWUS53 KFGF 252134
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
433 PM CDT TUE JUL 25 2006

NDC017-252215-
/O.CON.KFGF.SV.W.0110.000000T0000Z-060725T2215Z/
CASS ND-
433 PM CDT TUE JUL 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 2 MILES
SOUTH OF AMENIA...OR 20 MILES WEST OF FARGO...MOVING TO THE SOUTH AT 
30 MPH. NICKEL SIZE HAIL WAS REPORTED 3 MILES NORTHEAST OF ARTHUR AT 
425 PM CDT.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAPLETON BY 440 PM CDT
  DURBIN BY 450 PM CDT
  DAVENPORT BY 505 PM CDT

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4721 9723 4714 9747 4663 9715 4665 9684

$$

HOPPES
000 
WWUS53 KFGF 252155
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
454 PM CDT TUE JUL 25 2006

NDC017-252215-
/O.CON.KFGF.SV.W.0110.000000T0000Z-060725T2215Z/
CASS ND-
454 PM CDT TUE JUL 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT 
FOR CENTRAL AND EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
SOUTHEAST OF WHEATLAND...OR 23 MILES WEST OF FARGO...MOVING TO THE
SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DURBIN BY 500 PM CDT
  DAVENPORT BY 515 PM CDT

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4719 9734 4711 9761 4663 9735 4664 9692

$$

HOPPES
000 
WWUS53 KFGF 252217
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
516 PM CDT TUE JUL 25 2006

NDC017-252226-
/O.EXP.KFGF.SV.W.0110.000000T0000Z-060725T2215Z/
CASS ND-
516 PM CDT TUE JUL 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASS COUNTY IN
SOUTHEAST NORTH DAKOTA EXPIRED AT 515 PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 4 MILES SOUTHWEST OF DURBIN...OR 21 MILES WEST
OF FARGO...MOVING TO THE SOUTHEAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 515 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4719 9734 4711 9761 4663 9735 4664 9692

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:06 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 25, 2:06 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
206 PM CDT TUE JUL 25 2006

.SHORT TERM (THRU FRI)...A WEAK SFC TROUGH CURRENTLY SITUATED N-S
JUST WEST OF THE VALLEY WILL DRIFT SOUTH AND EAST OVERNIGHT. AS A
POTENT SHORTWAVE DIVES SOUTH OUT OF MANITOBA...SCATTERED
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS
AFTERNOON AND EVENING. WITH SUCH A WEAK SFC PATTERN...THE STORMS
WILL BE DRIVEN BY UPPER LEVEL DYNAMICS AS STEEP LAPSE RATES ABOVE
7C/KM ALONG WITH STRONG SFC HEATING AHEAD OF THE FRONT CONTRIBUTES
TO INCREASING INSTABILITY. THUNDERSTORMS ARE ALREADY FORMING A
LINE JUST WEST OF THE SFC TROUGH AND THIS LINE SHOULD ADVANCE
SOUTH AND EAST. THE POTENTIAL EXISTS FOR ISOLATED LARGE HAIL...BUT
FREEZING LEVELS AOA 14KFT WILL MAKE LARGE HAIL GENERATION TOUGH. A
FEW HIGH WIND GUSTS ARE ARE A POSSIBILITY AS THE SUB-CLOUD LAYER
IS DRY COMPARED TO JUST OFF THE SFC.

ONCE THE FRONT MOVES THROUGH WED AM...HIGH PRESSURE MAKES A BRIEF
APPEARANCE WITH SLIGHTLY COOLER TEMPS. LOW PRESSURE OFF TO THE
WEST ORGANIZES ONCE AGAIN ON THURS ALLOWING SOUTHERLY WINDS AND
WARMER TEMPS TO RETURN. ANOTHER WEAK FRONT PASSES LATE THURS AS
THE MAIN LOW PRESSURE SYSTEM TRACKS ACROSS SOUTHERN CANADA. A FEW
DECAYING SHOWERS OR STORMS MAY DRIFT INTO THE VALLEY FROM THE WEST
EARLY THURS...WITH ISOLATED STORMS A POSSIBILITY ALONG THE FRONT THURS
AFTERNOON. SINCE MOST OF THE DYNAMICS WILL REMAIN WITH THE MAIN
LOW NORTH OF THE BORDER...STORMS SHOULD BE FEW AND FAR BETWEEN.

HIGH PRESSURE MAKES ANOTHER APPEARANCE BEHIND THE FRONT ON FRIDAY
USHERING IN COOLER AIR FOR A BRIEF PERIOD...ESPECIALLY ALONG THE
INTERNATIONAL BORDER.

.LONG TERM (SAT THRU TUES)...INTRODUCED SLIGHT CHANCE FOR THUNDERSTORMS
ON SATURDAY NIGHT THRU SUNDAY EARLY MORNING BASED ON GSF40 AND
EUROPEAN MODEL CONSISTENCY AND PROGNOSTIC SURFACE FEATURES. THIS
MESHES WELL WITH SOUTHERN AND EASTERN WFOS THINKING. OTRW LITTLE
CHANGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JCA/MML
Hazardous weather outlook, Jul 25, 6:07 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
607 AM CDT TUE JUL 25 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
607 AM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG OVER THE AREA WILL BURN OFF BY MID-MORNING.
SCATTERED THUNDERSTORMS WILL DEVELOP IN THE DEVILS LAKE BASIN EARLY
THIS EVENING AND THEN PROCEED TO SPREAD TO THE EAST OVERNIGHT. THESE
THUNDERSTORMS WILL REMAIN UNDER SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ADDITIONAL CHANCES FOR THUNDERSTORMS ON THURSDAY. THE
CHANCE OF THUNDERSTORMS WILL SHIFT TO EAST OF THE RED RIVER VALLEY
BY NOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED SATURDAY EVENING INTO
THE EARLY MORNING HOURS ON SUNDAY. SCATTERED THUNDERSTORMS ARE ALSO
FORECASTED TUESDAY AFTERNOON INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANITICIPATED.

AYD/BERG

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.